Alert archive / Tennessee / Tornado Warnings in 2013

Tornado Warning 38, NWS Nashville, TN

December 21, 20135 counties in Tennessee

NWS Nashville, TN issued this tornado warning at Dec 21, 2013, 8:00 PM CST for 5 counties in Tennessee. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 21, 2013, 8:00 PM CST (02:00 UTC)
Expired
Dec 21, 2013, 8:30 PM CST
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Benton County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 59 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 21, 8:02 PM CSTTSTM WND DMG10 S Dover, TNREPORTS OF TREES DOWN ON HWY 49 NORTH OF HOUSTON STEWART COUNTY LINE.
Dec 21, 8:06 PM CSTTSTM WND DMGWaverly, TNTREES REPORTED DOWN ALONG RICHLAND AVE AND HWY 13
Dec 21, 8:09 PM CSTTSTM WND DMGErin, TNTREES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 21, 5:46 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 587 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
587 m²/s²
0-3 km storm-relative helicity
694 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WFUS54 KOHX 220200
TOROHX
TNC005-083-085-125-161-220230-
/O.NEW.KOHX.TO.W.0038.131222T0200Z-131222T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CST SAT DEC 21 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL BENTON COUNTY IN MIDDLE TENNESSEE...
  HOUSTON COUNTY IN MIDDLE TENNESSEE...
  HUMPHREYS COUNTY IN MIDDLE TENNESSEE...
  WESTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN STEWART COUNTY IN MIDDLE TENNESSEE...

* UNTIL 830 PM CST

* AT 758 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE SQUALL LINE CAPABLE OF PRODUCING RAIN-WRAPPED TORNADOES IN
  ADDITION TO WIDESPREAD STRAIGHT LINE WIND DAMAGE. THESE DANGEROUS
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
  OF TENNESSEE RIDGE TO NEW JOHNSONVILLE...AND MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAVERLY...ERIN...TENNESSEE RIDGE...HURRICANE MILLS...MCEWEN...
  INDIAN MOUND...CUMBERLAND CITY...PALMYRA AND WOODLAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

&&

LAT...LON 3658 8744 3633 8749 3634 8751 3625 8752
      3619 8757 3610 8754 3595 8757 3597 8803
      3645 8789
TIME...MOT...LOC 0200Z 254DEG 46KT 3639 8782 3602 8793

$$

AL
1 follow-up statement
688 
WWUS54 KOHX 220215
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
815 PM CST SAT DEC 21 2013

TNC005-220224-
/O.CAN.KOHX.TO.W.0038.000000T0000Z-131222T0230Z/
BENTON TN-
815 PM CST SAT DEC 21 2013

...THE TORNADO WARNING FOR EAST CENTRAL BENTON COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST SUNDAY MORNING
FOR CENTRAL TENNESSEE.

LAT...LON 3634 8748 3633 8749 3633 8752 3625 8752
      3619 8757 3607 8754 3596 8757 3596 8784
      3650 8773 3658 8744
TIME...MOT...LOC 0214Z 258DEG 55KT 3642 8757 3611 8765

$$

TNC083-085-125-161-220230-
/O.CON.KOHX.TO.W.0038.000000T0000Z-131222T0230Z/
STEWART TN-HOUSTON TN-HUMPHREYS TN-MONTGOMERY TN-
815 PM CST SAT DEC 21 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN MONTGOMERY...
NORTHEASTERN HUMPHREYS...EASTERN HOUSTON AND SOUTHEASTERN STEWART
COUNTIES UNTIL 830 PM CST...

AT 809 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE SQUALL LINE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS
AND BRIEF RAIN-WRAPPED TORNADOES.  THESE DANGEROUS STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF ERIN TO
WAVERLY...MOVING EAST AT 65 MPH.

LOCATIONS IMPACTED INCLUDE...
  WAVERLY...ERIN...HURRICANE MILLS...TENNESSEE RIDGE...MCEWEN...
  INDIAN MOUND...WOODLAWN...PALMYRA AND CUMBERLAND CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
IN NASHVILLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST SUNDAY MORNING
FOR CENTRAL TENNESSEE.

LAT...LON 3634 8748 3633 8749 3633 8752 3625 8752
      3619 8757 3607 8754 3596 8757 3596 8784
      3650 8773 3658 8744
TIME...MOT...LOC 0214Z 258DEG 55KT 3642 8757 3611 8765

$$

AL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Dec 21, 7:15 PM CST, 45 minutes earlier.

Area forecast discussion, Dec 21, 7:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CST SAT DEC 21 2013

.MESOSCALE UPDATE...

...TORNADO WATCH STILL IN EFFECT FOR WESTERN MIDDLE TN...

LINE OF STRONG TO SEVERE STORMS ACROSS WRN KY/TN/MS IS QUICKLY
MOVING TO THE EAST NOW. LATEST LAPS DATA SHOWING LI'S ANYWHERE
FROM 0 TO -2C ACROSS THE MID STATE...WITH THE LATEST OHX SOUNDING
SHOWING A THIN CAP. WE HAVE BEEN WARMING SINCE THOUGH SO CAP WILL
LIKELY NOT HOLD. SHEAR IS QUITE INCREDIBLE WITH 50 KTS AROUND 2KFT
AND 70 KTS AROUND 5KFT. WITH OUR SFC WINDS BACKING...STORM
RELATIVE HELICITIES FROM 0-3KM ARE ANYWHERE FROM 700 TO OVER
900...WAY OFF THE CHART. GIVEN UPSTREAM WARNINGS AND
REPORTS...WOULD EXPECT ANY STRONG STORM TO PRODUCE WIND GUSTS OVER
60 MPH RELATIVELY EASILY BUT THE BIGGEST THREAT WILL BE WHERE
REFLECTIVITY GRADIENTS ARE THE STRONGEST/TIGHTEST ALONG THE
LEADING EDGE. WE WILL JUST HAVE TO WATCH THE NORTHERN EDGE OF ANY
BOWING SEGMENTS WITHIN THE SQUALL LINE WHERE TORNADIC ACTIVITY
WILL BE MOST LIKELY. THUS...THE THREAT FOR SEVERE WEATHER/ISOLATED
TORNADIC ACTIVITY HAS NOT DIMINISHED GIVEN THE LOCAL ENVIRONMENT.

TIMING THE LEADING EDGE OUT THIS FAR...LOOKS LIKE ROUGHLY A 9PM
ARRIVAL TIME AROUND THE NASHVILLE METRO AREA.

&&

.PREV DISCUSSION... /ISSUED 532 PM CST SAT DEC 21 2013/

UPDATE...ADDED AVIATION SECTION FOR 00Z TAF'S.

AVIATION...BNA/CKV/CSV...LINE OF CONVECTION WILL MOVE ACROSS
MIDDLE TENNESSEE THIS EVENING AND INTO THE OVERNIGHT PERIOD AS A
STRONG COLD FRONT PUSHES THROUGH THE REGION. SURFACE WINDS WILL
REMAIN STRONG THROUGH THE NIGHT WITH STRONG LLWS OWING TO A 60-KT
LOW-LEVEL JET. LOOK FOR LOW CIGS TO PERSIST UNTIL SUNDAY MORNING
BEFORE DRIER AIR MOVES IN.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 AM CST SUNDAY FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

AL
Hazardous weather outlook, Dec 21, 6:15 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CST SAT DEC 21 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-221130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
615 PM CST SAT DEC 21 2013

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT CST FOR WESTERN MIDDLE
TENNESSEE...

...WIND ADVISORY IN EFFECT UNTIL 4 AM CST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS EVENING AND OVERNIGHT.

THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS ALL OF MIDDLE
TENNESSEE THROUGH TONIGHT. LOW PRESSURE MOVING ALONG A FRONTAL
BOUNDARY WILL BRING A LINE OF STRONG TO SEVERE STORMS ACROSS THE
MID-STATE MAINLY AROUND 8PM NEAR THE TENNESSEE RIVER...AFTER 9-10PM
NEAR THE I-65 CORRIDOR AND CLOSER TO MIDNIGHT TOWARDS THE CUMBERLAND
PLATEAU. THE BIGGEST THREAT WITH THIS LINE WILL BE DAMAGING WIND
GUSTS...ALTHOUGH ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. THUS A
TORNADO WATCH IS IN EFFECT FOR MAINLY THE WESTERN HALF OF MIDDLE
TENNESSEE UNTIL MIDNIGHT TONIGHT.

IN ADDITION...STRONG GRADIENT WINDS OF AROUND 40 MPH AHEAD OF THE
LINE WILL BE POSSIBLE. THUS...A WIND ADVISORY IS IN EFFECT THROUGH
THE OVERNIGHT HOURS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL BE NEEDED THIS EVENING
AND TONIGHT.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

AL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 7:36 PM CSTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Montgomery, Stewart24 min
Dec 21, 7:53 PM CSTSevere Thunderstorm WarningOHXBenton, Humphreys, Perry22 min
Dec 21, 7:56 PM CSTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys, Montgomery, Stewart34 min
Dec 21, 8:09 PM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Lewis, Perry, Wayne36 min
Dec 21, 8:18 PM CSTSevere Thunderstorm WarningOHXWayne42 min
Dec 21, 8:21 PM CSTTornado WarningOHXCheatham, Montgomery, Robertson39 min
Dec 21, 8:24 PM CSTTornado WarningOHXCheatham, Dickson, Humphreys, Montgomery36 min
Dec 21, 8:39 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Lawrence, Lewis, Maury and 3 more36 min
Dec 21, 8:42 PM CSTTornado WarningOHXDickson, Hickman, Williamson33 min
Dec 21, 8:51 PM CSTTornado WarningOHXCheatham, Davidson, Dickson, Sumner, Williamson24 min
Dec 21, 8:53 PM CSTTornado WarningOHXRobertson, Sumner37 min
Dec 21, 9:05 PM CSTSevere Thunderstorm WarningOHXDavidson, Hickman, Lawrence, Lewis, Maury, Wayne and 1 more40 min
Dec 21, 9:13 PM CSTTornado WarningOHXDavidson, Sumner, Wilson32 min
Dec 21, 9:15 PM CSTSpecial Weather StatementOHXLawrence, Wayne45 min
Dec 21, 9:21 PM CSTTornado WarningOHXMacon, Sumner, Trousdale39 min
Dec 21, 9:37 PM CSTSevere Thunderstorm WarningOHXBedford, Davidson, Giles, Lawrence, Marshall, Maury and 3 more38 min
Dec 21, 9:38 PM CSTTornado WarningOHXDavidson, Sumner, Trousdale, Wilson22 min
Dec 21, 9:53 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale37 min
Dec 21, 9:56 PM CSTSevere Thunderstorm WarningOHXDeKalb, Smith, Trousdale, Wilson49 min
Dec 21, 10:09 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, DeKalb, Giles, Lawrence, Marshall and 3 more36 min
Dec 21, 10:09 PM CSTTornado WarningOHXSmith, Wilson36 min
Dec 21, 10:12 PM CSTTornado WarningOHXBedford, Marshall, Maury, Rutherford, Williamson33 min
Dec 21, 10:18 PM CSTTornado WarningOHXCannon, DeKalb, Rutherford, Smith, Wilson27 min
Dec 21, 10:30 PM CSTTornado WarningOHXClay, Jackson, Smith30 min
Dec 21, 10:34 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Pickett26 min
Dec 21, 10:42 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, DeKalb, Giles, Lawrence, Marshall and 2 more48 min
Dec 21, 10:44 PM CSTSevere Thunderstorm WarningOHXJackson, Overton, Pickett, Putnam, Smith31 min
Dec 21, 10:59 PM CSTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett31 min
Dec 21, 11:02 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, DeKalb, Putnam, Rutherford and 2 more43 min
Dec 21, 11:16 PM CSTSevere Thunderstorm WarningOHXFentress, Overton, Pickett, Putnam59 min
Dec 21, 11:36 PM CSTSevere Thunderstorm WarningOHXCumberland, DeKalb, Fentress, Overton, Putnam, Van Buren and 2 more39 min
Dec 21, 11:44 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren46 min
Dec 22, 12:13 AM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Putnam, Van Buren, White47 min
Dec 22, 12:16 AM CSTSevere Thunderstorm WarningOHXFentress14 min
Dec 22, 12:29 AM CSTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren31 min
Dec 22, 1:59 PM CSTRiver Flood AdvisoryOHXGrundy10 hr

Nearby

Tornado Warnings in Tennessee, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.